Q. My period is delayed by one week. Is it due to pregnancy or side effect of emergency pills?

Answered by
Dr. Jimesh H Mavani
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Feb 09, 2020

Hello doctor,

I am one week late as of today for my menstrual period. Currently, my cycle is 38 days. I have been having protected sexual intercourse the past month, but just recently (Day 35) of my cycle, the condom of my partner leaked at the base. So I immediately took emergency contraceptive which is four birth control pills at 5 PM, then another four birth control pills at 5 AM the following morning. I started feeling the side effects, but I am worried since my period is a week late already and I just woke up at 2 AM on day 38 unable to sleep with a weird feeling in my stomach and I am extremely constipated, with tender breasts, and feel sick overall.

I would like to know if my period will come soon? If there is a possibility I am pregnant, or if I am just feeling all these symptoms due to hormone imbalances? What I should do in this whole situation since I am very worried about it?

Dr. Jimesh H Mavani

General Practitioner Obstetrics And Gynaecology
#

Hello,

Welcome to icliniq.com.

Yes, you are right, your period will come soon and that is most likely possibility. Your symptoms can be due to both pregnancy and/or hormones. Because in pregnancy there is increase in amount of hormones and you just take higher dose of hormones. And symptoms you are experiencing is due to the higher level of hormones in your body which can be due to both reasons. But it is more likely that symptoms are due to the pills you had taken.

Because if it is due to pregnancy then pregnancy must be due to earlier intercourse which was protected. So there are very fewer chances of failure in that case. And right now your periods also get extended due to the pills you had taken.

Basically, in this situation you should do a urine pregnancy test and see if it comes positive then it is due to the failure of previous precautions. And if it turns to be negative then just wait for seven more days and periods will come. And even after that if your symptoms are increasing in two days then you need to go for a test for confirmation to clear the confusion.

Drink more water. And do not take much tension. With your history, it is more likely that it is just delayed menses due to emergency pills and side effects of oral hormones. Your period can be irregular for one or two cycles.


Was this answer helpful?

 | 

Hi doctor,

Thank you so much. Is it possible for emergency contraception side effects to last long? And what pregnancy symptoms should I be feeling now if I am around three weeks pregnant already? Thank you again.

Dr. Jimesh H Mavani

General Practitioner Obstetrics And Gynaecology
#

Hi,

Welcome back to icliniq.com.

I cannot say how many days will the side effect lasts as it depends on your body's metabolism and sensitivity towards hormones. But generally, it will go off in 7 to 10 days and a maximum of 15 days.

Pregnancy symptoms mostly start after 5 weeks of pregnancy. Before that usually have a history of missing periods and test positive. Because the level of hormones due to pregnancy is less in blood before 5 weeks.

So again comes to square 1 that have to wait for some days and periods will come. And in case of more doubt, you can do a pregnancy test with urine after 18 days of intercourse. You have symptoms now which is less likely due to the condom rupture because pregnancy due to that intercourse is going to have symptoms after more than 15 days.


Was this answer helpful?

 | 

Hi doctor,

I have discharge right now that is slightly brownish, mostly off-white in color but with small brown spots. Could this be my period approaching? Also, I have cramps that feel like my period is coming, but no period yet.

Dr. Jimesh H Mavani

General Practitioner Obstetrics And Gynaecology
#

Hi,

Welcome back to icliniq.com.

After an emergency contraceptive pill, sometime there will be just spotting and sometimes it comes as a normal period or less bleeding. The increased white discharge also can be due to pills and its hormonal effect on the vaginal mucosa. If you feel like cramping, then periods should come. Or maybe it is just your period is starting. You have to wait some more days and the best thing is to do a urine pregnancy test after 15 days. It will end all questions.

If periods are delayed more than may require an ultrasound scan to confirm that there is no ovarian cyst developing. But all these are future and according to the conditions and symptoms. So, right now waiting is the only choice we have.


Was this answer helpful?

 | 

Hi doctor,

How do I know if I miss a period after withdrawal bleeding or spotting? Will the tender breasts go away?

Dr. Jimesh H Mavani

General Practitioner Obstetrics And Gynaecology
#

Hi,

Welcome back to icliniq.com.

Yes, it will go away. But, it can be confirmed only through a negative pregnancy test because symptoms can last longer also. Tenderness in the breast can sometimes extend up to the next periods. Just wait for 15 days from the date of the last sex and do a urine pregnancy test on pregnancy kit. If two lines then it is pregnancy and if one line or negative then you are not pregnant. Periods can be only spotting this time. So, wait for some days. Things will sort out on its own. Please do not panic.

You had taken emergency pills and this is what you can do to the maximum. Now whether it worked or failed, we have to wait for some days to find out. Do urine pregnancy test for confirmation after 15 to 18 days irrespective of whether you bleed or not at this time. And if it is not positive, then everything is fine.


Was this answer helpful?

 | 

Hi doctor,

Since I took my pills with a late period, will this prolong the delay?

Dr. Jimesh H Mavani

General Practitioner Obstetrics And Gynaecology
#

Hi,

Welcome back to icliniq.com.

Yes, it can delay your period. Because externally taken hormones can disturb your body’s own hormonal cycle. And we cannot predict that due to the disturbed cycle and how your body going to react. It can delay or even irregularize your periods such as less bleeding or even heavy bleeding. All can happen. Take care.


Was this answer helpful?

 | 

Hi doctor,

I had a lot of very light brown discharge like period. Is this normal?

Dr. Jimesh H Mavani

General Practitioner Obstetrics And Gynaecology
#

Hi,

Welcome back to icliniq.com.

It can be your period. If mixed with more white discharge that it can be brownish or clotted blood can sometimes come as brown discoloration. If it is not foul-smelling, then it is your period. But if foul-smelling discharge is there then sometimes it can be due to vaginosis. Because of pills also if more secretary changes happen in endometrium then can be brownish bleed. Sometimes pre-menses discharge also there and this discharge can be more when you have taken pills like tablets because it contains more amount of progesterone than normal. So do not worry. All the changes either physical or emotional, are mostly due to hormonal changes. Use Vwash like liquid to clean the area and keep the vaginal area as dry as possible.


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My pregnant wife was recommended a gall bladder removal surgery. When can it be done?

Query: Hello doctor, My wife is 13 weeks pregnant. Though she takes Doxinate tablet once a day, she still has vomiting. Also, she often gets a stomach pain which eases in five minutes. We have discussed with the gynecologist about these issues and he had suggested a full abdominal ultrasound. In the ultra...  Read Full »

Does a contraceptive pill affect periods?

Query: Hi doctor, Are contraceptive pills safe to take? Does it affect periods? Does taking contraceptive pills completely reduce the chances of pregnancy or is there still some chance? Is it completely safe to take it even if having intercourse very occasionally? Or is there some other better way to avo...  Read Full »

What are the first signs of early-onset menopause?

Query: Hi doctor, I am a 53 year old female. My periods have been delayed for two weeks. Till now they are normally regular. Could it be the early onset of menopause or they will eventually come?  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.